• restless Ray restless Ray
    May 02, 2009
    - Can Trazodone be prescribed for bipolar?
    restless Ray restless Ray
    May 02, 2009

     Can Trazodone be prescribed for bipolar 1? After being diagnosed with bipolar 1, I had a horrible experience with Prozac and Depakote (anxiety, insomnia, sexual dysfunction)...was scared away from meds altogether. After a few months, a friend suggested I try Trazodone- Over a seven-day period, I took one 50 mg. tablet (yes, I checked out the side effects online) each day. I slept GREAT, no bad effects, no depression or manic episodes, even my classic anger was gone. The only byproduct was feeling slightly groggy for three days, which faded gradually. Should I ask my doctor about a trial prescription (legit, this time)?

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • ForeverBp May 04, 2009
    ForeverBp
    May 04, 2009

    Ray, I am bipolar 2 and have experienced insomnia most of my life. However, I began to take Trazadone 75mg about 5 years ago and along with Klonopin sleep very well as long as i take my meds. i also take a mood stabilizer. So, yes ask your doc about it and be honest that you have already tried it. Just a bit of advice tho. It's a REALLY bad idea to try meds not prescribed to you. If your doc is not willing to work you through getting the right meds for you, find a new doc. It took 3 years to find the right 'cocktail' for me. Actually, sleep deprivation can bring on Mania!

    READ MORE
  • Jenni May 04, 2009
    Jenni
    May 04, 2009

    Hi Ray,

     

    Some medical websites warn people with Bipolar Disorder to refrain from taking Trazodone. I have read other articles that tell of Trazodone being a successful treatment for Bipolar Disorder. The Trazodone might be helping with sleep problems more than with the manic-depressive part of the disease. Some doctors also refrain from prescribing Trazodone for men due to a possible serious side effect called Priapism. I would suggest that you don't continue taking it until you've seen a physician. You might consider a psychiatrist if you aren't seeing one now. They have the most up to date information on mental disorders.

     

    Link for Priapism:

    http://en.wikipedia.org/wiki/Priapism

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.